By PT Staff, published on July 1, 1992 - last reviewed on June 20, 2012
Whatever the cause of stuttering, there is no known cure. But, according to one leading speech specialist, it can h prevented.
In the view of William H. Perkins, Ph.D., director of the University of Southern California's Stuttering Center, the condition is triggered by a dominance conflict Like Rodney Dangerfield, a child feek a listener accords him less respect than he deserves, yet doesn't feel free to protest.
The resulting conflict retards how fast the child can integrate syllables and sounds; at the same time it makes him feel as though he has to push ahead to say what he needs to say. And it tightens the muscles of the throat, mouth, and chest.
The stuttering that results "can be addictive to a child, who begins to stutter in frustration and finds that it is the only way to get the attention he wants from his parents," says Perkins. "Anything that disempowers the child can be the cause of stuttering. Speech starts flying over, around, and through him, and he is unable to make an impact."
Perkins believes that parents can help young stutterers overcome the problem by modifying their own behavior and speech to allow their children a chance to be more assertive.
o Never tell a child who stutters to slow down; instead, do it by example and slow down yourself.
o Pay attention to your child when he isn't stuttering, not when he is.
o Listen carefully to what your child has to say.
o Reduce the stress your child is expertencing at home, at school, or both.
o Help him to feel confident and assertive in and out of the home.
"It's a matter of making me child feel like he can have an impact and some control of the effect he produces," says Perkins. "Children who are secure and able to control communication are able to get attention when they need it."
However the effect, Julius believes the results warrant therapeutic action right now. "Anger suppression can classify a person as high or low risk, and trying to change a hhavior pattern has less risk of side effect than medication later on."